Can I Give My Dog?

Can I Give My Dog Aleve?

Get Fast Answer

Can I Give My Dog Aleve?Aleve, aka Naproxen Sodium, belongs to the NSAID class. It can relieve pain, inflammation and fever. It’s available over-the-counter for alleviating minor pains such as backaches, headaches, toothaches, menstrual cramps and even mild arthritis. Dogs also experience many of these conditions, particularly arthritis. But does this mean that Aleve can be used to help alleviate canine arthritis and other pain?

Certain pains can be very intense for dogs which leads owners to seek solutions. If Aleve can help your dog live a more normal life then it’s worth considering, right? On the contrary, you should know that this is absolutely not the case!

Some dog owners wrongly believe that Aleve is safe enough. Never presume a drug to be safe for animals just because it’s readily available. Animal experts are now saying that the Aleve brand can pose life-threatening damage to dogs. It’s true that some vets continue to prescribe Aleve for certain pains including arthritis. However, more and more are starting to view Aleve, along with some other NSAIDs, as having major side effects that can lead to fatal kidney or liver damage as well as canine stomach ulcers.

Can I Give My Dog Aleve? Answer: No, Never

The toxicity of this drug is very high in pets. Even at very low doses, it may poison them.

Sure, Aleve is very effective at reducing pain because Naproxen reduces the production of hormones that directly cause pain and inflammation in the body. So some short-term relief may be provided, but the long-term effects are potentially much worse. Be very careful when providing any Non-Steroidal Anti-Inflammatory Drug to a dog. This precaution includes Aleve as well as Naproxen.

A proper diagnosis for your dog is optimal but in the meantime check with your vet regarding a Prednisone prescription if chronic conditions exist.

Aleve’s Serious Side Effects

Some dogs have had gastrointestinal bleeding and liver or kidney damage caused by certain NSAIDs, including Aleve. Intestinal damage may cause your dog to vomit, stop eating and have diarrhea. Liver and kidney damage could cause your dog appear to be pale, weak, lazy and inactive. This is because of the toxin levels contained in the drug, causing even greater damage to your beloved four-legged friend.

Quite simply, the toxicity is enough to cause drug poisoning. Further, according to the American Veterinary Medical Association, it’s the most common form of animal poison exposure.

Dealing with K9 Arthritis

When dogs eat a well-balanced diet they are more likely to have stronger and healthier bodies. This way, they’ll be better equipped to prevent conditions like arthritis. Also, it’s important to keep your dog active through regular exercise. Even light activities, such as a stroll in the park, will help to lubricate your dog’s joints.

If your dog already has arthritis, consult with your veterinarian and follow their instructions. Also, there are natural remedies available for treating joint-related problems. Some natural herbs, such as alfalfa and Stinging nettle (Urtica dioica), are said to be effective for relieving painful arthritis and similar ailments. But in order to keep arthritis from recurring, you may need to use stronger medicines such as Rimadyl which can be prescribed by your vet.

Accidental Aleve Intake

There have been incidents when dogs have accidentally eaten some Aleve, either a single tablet or a dozen! In such cases, vomiting should usually be induced as soon as possible to prevent damaging side effects. To induce vomiting, your vet may instruct you to have your dog swallow some hydrogen peroxide.

A capful of hydrogen peroxide is usually enough for a small dog, while larger breeds may need two additional tablespoons. You may use a syringe to make it easier for you to inject it down your dog’s throat. Then, wait at least five minutes for them to vomit. Obviously, before doing any of this, you should contact your veterinarian to get their professional advice.

Conclusion on Aleve

Never provide your dog with any amount of Aleve unless specifically instructed otherwise by a trusted veterinarian. The stakes are very high and you may regret doing so which is why we are advising against it. This NSAID is one of the most dangerous for dogs.

Add Your Own Answer to the Question Can I Give My Dog Aleve? Below

Was This Article Helpful to You?
Yes  Somewhat  No 
More Sharing Options!
Tagged on: , ,

25 thoughts on “Can I Give My Dog Aleve?

  1. DV

    My dog had 3 pinched discs, 4 times in the past. Her 4th was on Saturday and no way a vet was open so I gave her crushed (less than 1/4 of Aleve) and mixed olive oil with cayenne rubbed on her back. The next morning she was doing much better. I’m surprised they say not to give Aleve to dogs.

    1. Anonymous

      It could be because your dog didn’t ingest it, so it never went to her stomach! It seems most of the problems with Aleve are caused by the effect it has on their stomachs.

  2. WC

    I gave my dog a 1/2 tablet of Aleve for a leg injury. She now has worse problems including vomiting and bleeding in her stomach. Do not believe everything you read on the internet. I did and it has caused more problems for my poor dog. She is hopefully going to be okay after visiting her vet.

  3. Destiny

    I gave my dog Aleve. He did have diarrhea and vomited. I don’t know what to do. I’m a college student and he lives at home with my mom. She won’t take him to the vet because she doesn’t have the money. It makes me cry. I wish I had money to help! He has stiff pains in his neck. Nighttime is the worst for him because he yelps in the middle of the night when he moves.

  4. Sandy

    We gave our Lab some Aleve for joint and hip arthritis. After only about 10 days he became weak so we stopped. He continued to become weaker and weaker until he died last night. Don’t risk it! We believe it killed him. Wish I would have called the vet first.

  5. Deborah

    I gave my German Shepard one Aleve and the next day a Naproxen. I messed up big time. I was trying to stop his hip pain and I fear I have really hurt him. He won’t eat now. He has diarrhea and vomiting. We went to the ER vet and without a lot of money there is nothing they will do. I pray he will be OK and that someone else reads this before they give something like this to their dog.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>


Maureen's Pet Dog

Maureen is currently studying for her Vet Tech degree and is the primary author of this website.

She's pictured here with her loving dog named Daphne!